Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Denver/Boulder, CO

July 4, 2009Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2009, 3:43 PM MDT for Adams County, Weld County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 3:43 PM MDT (21:43 UTC)
Expired
Jul 4, 2009, 4:45 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 042143
SVRBOU
COC001-123-042245-
/O.NEW.KBOU.SV.W.0113.090704T2143Z-090704T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF HUDSON...OR
  20 MILES SOUTH OF GREELEY...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROGGEN...
  PROSPECT VALLEY...LOCHBUIE...KEENESBURG AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4023 10415 3974 10414 3999 10480 4032 10455
TIME...MOT...LOC 2143Z 293DEG 27KT 4013 10460

$$
BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 042217
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT SAT JUL 4 2009

COC001-123-042245-
/O.CON.KBOU.SV.W.0113.000000T0000Z-090704T2245Z/
ADAMS CO-WELD CO-
417 PM MDT SAT JUL 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL WELD AND CENTRAL ADAMS COUNTIES...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF PROSPECT
VALLEY...OR 31 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT
30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROGGEN AND PROSPECT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4023 10415 3974 10414 3992 10462 4021 10437
TIME...MOT...LOC 2217Z 293DEG 27KT 4003 10430

$$
000 
WWUS55 KBOU 042246
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT SAT JUL 4 2009

COC001-123-042257-
/O.EXP.KBOU.SV.W.0113.000000T0000Z-090704T2245Z/
ADAMS CO-WELD CO-
446 PM MDT SAT JUL 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD AND CENTRAL
ADAMS COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4023 10415 3974 10414 3992 10462 4021 10437
TIME...MOT...LOC 2217Z 293DEG 27KT 4003 10430

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT JUL 4 2009

.SHORT TERM...SHORTWAVE NOTED ON SATELLITE ACROSS WESTERN
COLORADO...WITH SCATTERED STORMS AHEAD OF WAVE ACROSS MOUNTAINS. AS
FOR PLAINS...EARLIER FROPA HAD STABILIZED ATMOSPHERE ENOUGH TO DELAY
STORMS. A FEW STORMS IN LARIMER COUNTY TRIED TO MOVE OFF FOOTHILLS
ONTO PLAINS...BUT DIDNT LAST LONG. APPROACHING SHORTWAVE SHOULD
HELP DESTABILIZE ATMOSPHERE ENOUGH TO HELP SUSTAIN SOME PLAINS
STORMS. WITH PRECIPITABLE WATER VALUES AROUND AN INCH...HEAVY RAIN
AND POSSIBLE FLOODING TO BE THE BIGGEST CONCERN...PARTICULARLY IN
AREAS WITH RECENT RAINS. STORM MOTION OF 10-15 KTS SHOULD KEEP
STORMS MOVING ALONG...SO LOW RISK OF SIGNIFICANT FLOODING. SOME
SHEAR PRESENT IN ATMOSPHERE...BUT NOT IMPRESSIVE DUE TO WEAK LOW
LEVEL WINDS. SEVERE POTENTIAL LOOKING LOW. STRONGER STORMS COULD
PRODUCE HAIL UP TO AN INCH GUSTY DOWNBURST WIND. MAY NEED TO WATCH
FOR ANY BOUNDARIES WHICH COULD INCREASE SEVERE THREAT. MODELS SHOW
WAVE EXITING THE AREA AROUND MIDNIGHT WITH QG DESCENT OVER REGION
OVERNIGHT. WOULD EXPECT STORMS TO BE OUT OF THE AREA BY MIDNIGHT...
BUT KEPT THE LOW POPS FOR FAR NORTHEAST AREAS OVERNIGHT IN AREA OF
WEAK ASCENT. ON SUNDAY...LITTLE CHANGE IN OVERALL PATTERN WITH MOIST
NORTHWEST FLOW ALOFT. BOTH NAM AND GFS SHOW PRECIPITABLE WATER
VALUES AROUND AN INCH. AIRMASS TO BECOME UNSTABLE BY AFTERNOON WITH
ANOTHER ROUND OF STORMS EXPECTED. MODELS DO NOT SHOW MUCH IN WAY OF
UPPER DYNAMICS...THOUGH QG VERTICAL VELOCITY PROGS INDICATE A BIT OF
ASCENT IN THE 700-600 MB LAYER. CHANCE POPS STILL SEEM ON TRACK...
MAINLY HIGHER TERRAIN. FORECAST SOUNDINGS INDICATE CAPE VALUES FROM
500-1000 J/KG...HIGHER VALUES NEAR FOOTHILLS. SHEAR NOT IMPRESSIVE
WITH VERY WEAK LOW LEVEL WINDS. SO MAIN THREAT TO BE HEAVY RAIN.
STORM MOTION OFF THE FORECAST SOUNDINGS SHOW 10-15 KTS...ENOUGH TO
KEEP STORMS MOVING. TEMPERATURE AND THICKNESS PROGS AS WELL AS
GUIDANCE SUGGEST HIGHS IN THE LOWER TO MID 80S ACROSS PLAINS...WITH
60S AND 70S MOUNTAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH
GUIDANCE...WILL CHANGE LITTLE.

.LONG TERM...AN UPPER LEVEL RIDGE WILL START TO REBUILD OVER THE
ROCKY MOUNTAIN REGION FOR SUNDAY NIGHT INTO MONDAY.  THE TREND OF
WARMING MID LEVEL TEMPERATURES AND LESS SFC MSTR STILL LOOKS ON
TRACK AS DOES THE FCST OF DECREASING TSTM COVERAGE THROUGH THE
UPCOMING WEEK.  PW WATER VALUES CONTINUE AROUND ONE INCH SUNDAY
NIGHT...SLIGHTLY LESS ON MONDAY...A EVEN DRIER ON TUESDAY.  BUFKIT
INTERACTIVE SOUNDINGS SHOW SUFFICIENT CAPE 800-1500 J/KG FOR MONDAY
AFTN...ABOUT HALF THAT ON TUESDAY.  BEST MSTR FOR THE REMAINDER THE
WEEK IS PROGGED TO BE ALONG THE ERN BORDER FOR WEDNESDAY THROUGH
SATURDAY AS THE BOUNDARY LYR THETA-E AXIS MOVES INTO KS.  THE UPPER
RIDGE WILL BE CENTERED OVER SRN CO/NRN NEW MX/NRN TX REGION WITH
LITTLE IN THE WAY OF SUBTROPICAL MSTR PROGGED TO MOVE AROUND THE
RIDGE.  ALL THESE FACTORS SHUD AS UP TO A HOT AND DRY FCST WITH JUST
ISOLD LATE AFTN AND EVENING TSTMS IN THE GRIDS.  SHUD SEE HIGHS IN
THE 90S THROUGH THE PD. ONLY MINOR ADJUSTMENTS IN THE GRIDS AT THIS
TIME.

&&

.AVIATION...STILL DEALING WITH MVFR CEILINGS ACROSS SOUTHERN DENVER
AREA. VFR CONDITIONS ELSEWHERE...ALTHOUGH CEILINGS HOVERING AROUND
5000 FEET AFFECTING ILS APPROACHES. CHANCE OF THUNDERSTORMS THOUGH
AROUND 03Z THIS EVENING...WITH OCCASIONAL MVFR CEILINGS AND
VISIBILITY POSSIBLE WITH THE PASSING SHOWERS. GUSTY WINDS TO 35 KTS
POSSIBLE IN VICINITY OF THE STORMS. AFTER 03Z...VFR CONDITIONS TO
PREVAIL AS SURFACE WINDS SHIFT TO A DRAINAGE PATTERN. CHANCE OF
STORMS AGAIN AFTER 18Z SUNDAY. MVFR CEILINGS AND VISIBILITY POSSIBLE
WITH PASSING SHOWERS. GUSTY OUTFLOW WINDS FROM NEARBY STORMS COULD
AFFECT AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Jul 4, 10:38 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT SAT JUL 04 2009

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT SAT JUL 04 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...THEN SPREAD ACROSS THE ADJACENT PLAINS AND PALMER DIVIDE
AFTER 1 PM. SOME OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
ONE INCH IN DIAMETER ALONG WITH HEAVY RAIN AND DAMAGING WINDS.
RAINFALL RATES WILL AGAIN APPROACH ONE INCH IN LESS THAN AN HOUR
WITH THE STRONGER STORMS...RESULTING IN MINOR FLOODING OF STREETS
AND LOW LYING AREAS.

ACROSS THE FAR NORTHEAST PLAINS...THE STORMS ARE EXPECTED TO BE
WEAKER AND LESS NUMEROUS DUE TO LIMITED INSTABILITY. THE STORMS WILL
GRADUALLY DIMINISH THIS EVENING AS AN UPPER LEVEL DISTURBANCE PUSHES
OUT OF COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON SUNDAY WILL GIVE
WAY TO DRIER AND WARMER CONDITIONS AND FEWER STORMS NEXT WEEK WITH A
STRONG HIGH PRESSURE RIDGE MOVING OVER THE AREA. A FEW LATE DAY
STORMS ON THE PLAINS SUNDAY MAY PRODUCE HEAVY RAIN...HAIL AND STRONG
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ACROSS THE URBAN
CORRIDOR...PALMER DIVIDE AND ADJACENT AREAS.

D-L/FMC

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:16 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert44 min
Jul 3, 7:08 PM MDTSpecial Weather StatementBOULincoln52 min
Jul 3, 9:04 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld29 min
Jul 3, 9:45 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington45 min
Jul 3, 10:12 PM MDTFlash Flood WarningBOUMorgan5 hr
Jul 3, 10:26 PM MDTSevere Thunderstorm WarningBOUWashington33 min
Jul 4, 5:11 PM MDTAreal Flood AdvisoryBOUDouglas94 min
Jul 4, 5:24 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.